Montana, 2016

Damaging Wind in Montana, July 12, 2016

July 12, 2016 · NWS BYZ · 1 event in 1 county or zone

An isolated severe wind gust occurred just east of Livingston.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An isolated severe wind gust occurred just east of Livingston.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 12, 1:27 PM MST, 4 hours 57 minutes earlier.

Area forecast discussion, Jul 12, 1:27 PM MST, 4 hours 57 minutes before
Area Forecast Discussion
National Weather Service Billings MT
227 PM MDT TUE JUL 12 2016

.SHORT TERM...valid for Wed and Thu...

Below normal temperatures will persist the next few days as a weak
rebound in the height field is offset by an increase in mid level
moisture and cloud cover. Current radar shows popcorn shower and
isolated thunderstorm activity over northern Montana and HRRR
keeps this activity north of the Billings CWFA through the
evening. A second area of precipitation over central Idaho is
associated with jet diffluence and deeper moisture and this
activity will move towards southern Montana and arrive later this
evening. Activity will not be significant as it loses better jet
support and airmass is not particularly unstable but guidance has
consistently tried to generate some light precipitation out of
this activity. Limit the precipitation to the mountains in the
evening hours with isolated thunder and shift it into lower
elevations south central Montana after midnight but only as rain
showers.

Northwest flow aloft will be in place over the region tomorrow
with the residual moisture in place so any diurnal heating will
begin to be offset by cloud develop with isolated showers and
thunderstorms. Again activity should be mostly light and
unorganized but will favor higher terrain and areas north of the
Yellowstone River where some weak isentropic lift will be present.
Will be some drying out Wednesday night as instability wanes but a
more coherent disturbance will track into the region Thursday
morning. Again northern areas looked favored for precipitation
along with the mountains as some drier air is being pulled in form
the west as a ridge starts to build over Idaho. Should be another
day with temperatures below normal though cloud cover should be
thinner for a couple of degrees of warming. Expect clearingFriday
night. borsum
.LONG TERM...valid for Fri...Sat...Sun...Mon...Tue...

Limited changes to the extended forecast period. Overall the
warmup continues to look slower...with temperatures around average
through the weekend...and currently progged to return to low 90s
early next week.

Shortwave ridging over the region Friday will clear conditions
across the region as flow aloft transitions from northwest flow to
southwest flow. Cleared pops out of the forecast for Friday
morning...and pared back significantly for the afternoon. A SFC low
slides across the great basin Friday morning as well...and begins
process of dragging gulf moisture into the region. Southwest
diffluent flow is pretty well established by 00z Satuday...and
gulf moisture in place by 06z for GFS. The timing of moisture
influx varies greatly between the GFS and EC...with GFS being
faster by about 12hrs...but breaks down about the same time early
sunday morning. A barrage of shotwaves through the southwest flow
provide sufficient cause for maintaining shower/thunder potential
through bulk of the period. Although gulf moisture tap breaks
down...PWATs remains in 1 inch range across much of the
region...with model hinting at monsoonal tap from Baja on Monday.
The upper low over Northwest Washington...and ridge axis over the
central CONUS will keep us in potential for at least afternoon
showers and thunder through the remainder of the forecast period.
AAG

&&

.AVIATION...

VFR conditions and gusty winds continue at all terminals. Gusts
range from 20 to 25 knots over KLVM, KSHR, and KBIL and around 25
to 35 knots from KMLS east. Winds will taper off overnight. VCTS
possible at KLVM this evening hours with some mountain
obscurations possible. Shower activity is expected to spread
eastward into KBIL overnight. AAG

&&

.PRELIMINARY POINT TEMP/POPS...

    Wed     Thu     Fri     Sat     Sun     Mon     Tue
-----------------------------------------------------------
BIL 056/079 055/080 056/085 057/084 057/087 059/091 060/090
    22/T    22/T    12/T    22/T    22/T    21/B    11/B
LVM 045/077 044/079 044/084 047/082 047/085 049/089 050/087
    22/T    12/T    12/T    22/T    22/T    21/B    22/T
HDN 053/081 053/082 053/087 055/086 056/089 057/093 058/092
    12/T    12/T    11/B    22/T    22/T    22/W    11/B
MLS 056/080 056/080 057/085 060/086 059/088 062/093 063/091
    12/T    12/T    12/T    23/T    32/T    22/T    22/T
4BQ 055/081 055/082 056/086 059/088 058/090 061/094 061/093
    12/T    12/T    31/B    22/T    22/T    22/T    21/B
BHK 052/078 051/079 052/082 055/083 055/085 057/089 059/089
    02/T    12/T    21/B    33/T    32/T    22/T    22/T
SHR 051/080 050/080 051/085 053/086 054/089 055/092 056/091
    11/B    12/T    11/B    22/T    22/T    21/U    11/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Jul 12, 2:48 AM MST, 15 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
348 AM MDT TUE JUL 12 2016

MTZ028>042-056>058-063>068-WYZ098-099-130000-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS-
348 AM MDT TUE JUL 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 12, 5:16 PM MST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
616 PM MDT TUE JUL 12 2016

MTZ035-130115-
YELLOWSTONE MT-
616 PM MDT TUE JUL 12 2016

...SIGNIFICANT WEATHER ADVISORY...

AT 613 PM MDT...DOPPLER RADAR WAS TRACKING SHOWERS AND POSSIBLY A
THUNDERSHOWER NEAR LAUREL...OR 10 MILES SOUTHWEST OF
BILLINGS...MOVING EAST AND NORTHEAST AT 20 MPH.

WINDS UP TO 45 MPH ARE POSSIBLE WITH THIS ACTIVITY.

LOCATIONS IMPACTED INCLUDE...
BILLINGS...LAUREL...LOCKWOOD...BILLINGS WEST END...
AND CROW INDIAN RESERVATION.

LAT...LON 4555 10872 4574 10885 4594 10815 4553 10808
TIME...MOT...LOC 0013Z 240DEG 18KT 4571 10870

SETZENFAND

The radar

The Billings radar (KBLX), 144 km away, was scanning. The volume nearest the first event began at 01:25 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Park

When
July 12, 6:24 PM MST
Where
Park County, (Lvm)livingston Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
45.700, -110.450

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638325.